Alert archive / Texas / River Flood Warnings in 2016

River Flood Warning 12, NWS Midland/Odessa, TX

August 30, 2016Presidio County, Texas

NWS Midland/Odessa, TX issued this river flood warning at Aug 30, 2016, 7:42 PM CDT for Presidio County, Texas. It was in force for 19 hr.

The area

The outline as issued.

The facts

Issued
Aug 30, 2016, 7:42 PM CDT (00:42 UTC)
Expired
Aug 31, 2016, 2:16 PM CDT
In force
19 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Minor

County Presidio County, TX

The river

Written for the forecast point Rio Grande 5 miles SE of Presidio (PRDT2).

Action stage
8 ft
Minor stage
9 ft
Moderate stage
13 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

140 
WGUS44 KMAF 310042
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
742 PM CDT TUE AUG 30 2016

...The National Weather Service in Midland has issued a flood warning
for the following rivers in Texas...

  Rio Grande below Presidio 5SE affecting Presidio County
  Rio Grande At Lajitas 1WNW affecting Brewster and Presidio Counties
  
Runoff from heavy rainfall is resulting in rapid river rise into flood stage 
along the Rio Grande at Presido 5SE and Lajitas 1WNW. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued tonight or tomorrow morning.

&&

TXC377-311642-
/O.NEW.KMAF.FL.W.0012.160831T0042Z-160831T1916Z/
/PRDT2.1.ER.160831T0006Z.160831T0300Z.160831T0716Z.NO/
742 PM CDT TUE AUG 30 2016

The National Weather Service in  has issued a 

* Flood Warning for 
  the Rio Grande below Presidio 5SE.
* until Wednesday afternoon, or until the warning is cancelled.
* At  7PM Tuesday the stage was 9.5 feet (2.9 meters).
* flooding is occurring and  flooding is forecast.
* Flood stage is 9.0 feet (2.7 meters).
* Forecast...The river will continue rising to near 12.0 feet (3.7 
  meters) by tonight.  The river will fall below flood stage after 
  midnight tomorrow.
* Impact...At 13.0 feet (4.0 meters), the river reaches moderate flood
  stage.  Farmland near the river will be inundated.  Water may begin
  flooding low lying areas of FM 170.

This crest compares to a previous crest of 12.0 feet (3.7 meters) on 
Aug 22 2004.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Wed   Wed   Wed
                                                1AM   7AM   1PM   7PM
  Presidio 5SE    8.0  9.0    9.5   Tue  7 PM   9.7   6.4   5.2   4.5

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Wed   Wed   Wed
                                                1AM   7AM   1PM   7PM
  Presidio 5SE    2.4  2.7    2.9   Tue  7 PM   3.0   2.0   1.6   1.4

&&

LAT...LON 2945 10435 2961 10430 2959 10425 2937 10394 2923 10401


$$

TXC043-377-311642-
/O.NEW.KMAF.FL.W.0013.160831T1136Z-160902T0655Z/
/TGAT2.1.ER.160831T1136Z.160831T1800Z.160831T1855Z.UU/
742 PM CDT TUE AUG 30 2016

The National Weather Service in  has issued a 

* Flood Warning for 
  the Rio Grande At Lajitas 1WNW.
* from Wednesday morning to late Thursday night, or until the warning
  is cancelled.
* Flood stage is 13.0 feet (4.0 meters).

This crest compares to a previous crest of 13.4 feet (4.1 meters) on 
Jul 22 2013.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Wed   Wed   Wed
                                                1AM   7AM   1PM   7PM
  Lajitas 1WNW    7.0 13.0     8.6  Tue        10.2  13.2  13.8   8.6

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Wed   Wed   Wed
                                                1AM   7AM   1PM   7PM
  Lajitas 1WNW    2.1  4.0     2.6  Tue         3.1   4.0   4.2   2.6

&&

LAT...LON 2923 10401 2937 10394 2923 10358 2909 10366 2917 10383


$$
2 follow-up statements
529 
WGUS84 KMAF 310218
FLSMAF
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
918 PM CDT TUE AUG 30 2016

...The Flood Warning continues for the following rivers in Texas...

  Rio Grande below Presidio 5SE affecting Presidio County
  Rio Grande At Lajitas 1WNW affecting Brewster and Presidio Counties
  
At 815 pm CDT...the Rio Grande River has risen to flood stage 5 SE
of Presidio...and is expected to fall below flood stage early 
Wednesday morning. At 8 pm CDT...the Rio Grande River 1 WNW of 
Lajitas rose to 8.6 feet...or 2.6 meters...and is expected to rise
to flood stage early wednesday morning.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued Wednesday morning.  

&&

TXC377-311441-
/O.EXT.KMAF.FL.W.0012.000000T0000Z-160831T1441Z/
/PRDT2.1.ER.160831T0006Z.160831T0030Z.160831T0241Z.NO/
918 PM CDT TUE AUG 30 2016

The Flood Warning continues for
  the Rio Grande below Presidio 5SE.
* until Wednesday morning, or until the warning is cancelled.
* At 8 PM Tuesday the stage was 9.4 feet (2.8 meters).
* flooding is occurring and  flooding is forecast.
* Flood stage is 9.0 feet (2.7 meters).
* Forecast...The river will continue to fall to below flood stage by 
  tonight.
* Impact...At 9.0 feet (2.7 meters), the river reaches minor flood 
  stage, and low lying areas begin to flood.

This crest compares to a previous crest of 10.9 feet (3.3 meters) on 
Jun 28 2016.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Wed   Wed   Wed
                                                1AM   7AM   1PM   7PM
  Presidio 5SE    8.0  9.0    9.4   Tue  8 PM   8.2   5.7   4.6   4.0

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Wed   Wed   Wed
                                                1AM   7AM   1PM   7PM
  Presidio 5SE    2.4  2.7    2.8   Tue  8 PM   2.5   1.7   1.4   1.2

&&

LAT...LON 2945 10435 2961 10430 2959 10425 2937 10394 2923 10401


$$

TXC043-377-311818-
/O.EXT.KMAF.FL.W.0013.160831T1120Z-160902T0032Z/
/TGAT2.1.ER.160831T1120Z.160831T1200Z.160831T1232Z.UU/
918 PM CDT TUE AUG 30 2016

The Flood Warning continues for
  the Rio Grande At Lajitas 1WNW.
* from Wednesday morning to Thursday evening, or until the warning is
  cancelled.
* Flood stage is 13.0 feet (4.0 meters).
* Impact...At 11.5 feet (3.5 meters), water approaches the fenced-in 
  park area.

This crest compares to a previous crest of 18.0 feet (5.5 meters) on 
Jul 29 2013.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Wed   Wed   Wed
                                                1AM   7AM   1PM   7PM
  Lajitas 1WNW    7.0 13.0   8.6    Tue  8 PM   10.6  13.3  10.0   7.2

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Wed   Wed   Wed
                                                1AM   7AM   1PM   7PM
  Lajitas 1WNW    2.1  4.0   2.6    Tue  8 PM   3.2   4.1   3.0   2.2

&&

LAT...LON 2923 10401 2937 10394 2923 10358 2909 10366 2917 10383


$$
741 
WGUS84 KMAF 311154
FLSMAF
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
654 AM CDT WED AUG 31 2016

...The Flood Warning is cancelled for the following rivers in 
Texas...

  Rio Grande at Presidio International Bridge affecting Presidio 
  County
  Rio Grande below Presidio 5SE affecting Presidio County
  
Rainfall has diminished across the area and the Rio Grande 
level is decreasing. Therefore the Flood Warning for the Rio Grande
at Presidio has been cancelled.

This will be the last statement for flooding at Presidio.

&&

TXC377-311224-
/O.CAN.KMAF.FL.W.0011.000000T0000Z-160831T1228Z/
/PRST2.1.ER.160830T2205Z.160831T0015Z.160831T0128Z.NO/
654 AM CDT WED AUG 31 2016

The Flood Warning is cancelled for
  the Rio Grande at Presidio International Bridge.
* At  6AM Wednesday the stage was 8.6 feet (2.6 meters).
* Fell below flood stage at 20:28 PM Tuesday.
* Flood stage is 15.5 feet (4.7 meters).
* Forecast...The river will continue to fall to 10.2 feet (3.1 
  meters) by tomorrow morning.

This crest compares to a previous crest of 16.2 feet (4.9 meters) on 
Nov 28 2015.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Thu   Fri   Sat   Sun
                                                7AM   7AM   7AM   7AM
  Presidio Inter 12.0 15.5    8.6   Wed  6 AM  10.2   6.3   6.1   5.8

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Thu   Fri   Sat   Sun
                                                7AM   7AM   7AM   7AM
  Presidio Inter  3.7  4.7    2.6   Wed  6 AM   3.1   1.9   1.9   1.8

&&

LAT...LON 2951 10446 2963 10437 2961 10430 2945 10435 2949 10443


$$

TXC377-311224-
/O.CAN.KMAF.FL.W.0012.000000T0000Z-160831T1441Z/
/PRDT2.1.ER.160831T0006Z.160831T0030Z.160831T0148Z.NO/
654 AM CDT WED AUG 31 2016

The Flood Warning is cancelled for
  the Rio Grande below Presidio 5SE.
* At  6AM Wednesday the stage was 5.2 feet (1.6 meters).
* Fell below flood stage at 20:48 PM Tuesday.
* Flood stage is 9.0 feet (2.7 meters).
* Forecast...The river will continue to fall to 4.5 feet (1.4 meters)
  by tomorrow morning.

This crest compares to a previous crest of 10.0 feet (3.1 meters) on 
Sep 10 2015.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Thu   Fri   Sat   Sun
                                                7AM   7AM   7AM   7AM
  Presidio 5SE    8.0  9.0    5.2   Wed  6 AM   4.5   3.5   3.4   3.3

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Thu   Fri   Sat   Sun
                                                7AM   7AM   7AM   7AM
  Presidio 5SE    2.4  2.7    1.6   Wed  6 AM   1.4   1.1   1.0   1.0

&&

LAT...LON 2945 10435 2961 10430 2959 10425 2937 10394 2923 10401


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Aug 30, 6:06 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 30, 6:06 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
606 PM CDT TUE AUG 30 2016

.DISCUSSION...

The latest Aviation Discussion is included below.

&&

.AVIATION...

MVFR conditions will prevail at most area terminals tonight, but
MVFR ceilings and visibility could occur with TSRA at KHOB AND KCNM
this evening, with KFST and KPEQ possibly seeing low clouds and fog
later tonight.  TSRA may redevelop at KCNM later tonight, but will
hold off any mention for now and monitor.  67

&&

.PREV DISCUSSION... /issued 412 PM CDT TUE AUG 30 2016/

Bottom line up top...

* Flash Flood Watch extended until 6 am MDT/7 am CDT Wednesday
  morning.
* Impacted areas will include the upper Trans Pecos of west Texas
  and much of southeastern New Mexico, where 1 to 2 inch per hour
  rainfall over saturated ground will lead to flash flooding.
* Unsettled conditions continue through the work week, but drier
  and warmer this weekend.

A persistent band of convection extends from Reeves County TX
north across eastern Lea and western Eddy counties in New Mexico.
Additional low-topped convection is noted over the Guadalupes and
southern Sacramentos. As was the case yesterday, the air mass
remains moist with precipitable water values between 1.5" and
1.75", well above the 90th percentile climatologically. Moist
easterly inflow and upslope will keep the best rain chances over
southeastern New Mexico tonight and Wednesday. Tall skinny CAPE
sounding profiles and a deep (2.5 - 3.0km) warm layer suggests
efficient heavy rain producing storms.

Elsewhere more scattered activity is expected overnight into
Wednesday as some drying is noted aloft, thinning out convection
some. The same ingredients for flash flooding that is over
southeastern New Mexico is present over a large portion of west
Texas, thus convection will have the potential for very heavy
rain, with flash flooding likely across areas which received heavy
rains since Sunday.

After Wednesday, rain chances begin to wane as drying begins to
overtake the rich air mass. However, the potential is there for
flash flooding rains, just not as much coverage as we've seen
these past few days. With that temperatures warm up as well. Highs
will stay in the 80s to near 90 through Thursday, but warm into
the 85 to 95 degree range for Friday through Sunday. Lows will
generally be in the 60s to near 70.  Drying continues early next
week with highs staying in the 85 to 95 degree range and lows in
the 60s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     69  86  70  85 /  40  30  30  40
Carlsbad                       66  78  67  83 /  70  60  40  50
Dryden                         71  90  73  92 /  40  20  20  30
Fort Stockton                  67  84  67  85 /  50  30  30  30
Guadalupe Pass                 59  73  60  75 /  50  50  40  40
Hobbs                          64  77  65  79 /  70  50  40  50
Marfa                          61  77  60  79 /  30  40  20  30
Midland Intl Airport           68  85  69  85 /  40  30  30  40
Odessa                         67  84  69  84 /  40  30  30  40
Wink                           69  84  69  86 /  60  40  30  40

&&

.MAF Watches/Warnings/Advisories...
NM...Flash Flood Watch through late tonight for Central Lea County-
     Eddy County Plains-Guadalupe Mountains of Eddy County-
     Northern Lea County-Southern Lea County.

TX...Flash Flood Watch through Wednesday morning for Andrews-Big Bend
     Area-Crane-Davis/Apache Mountains Area-Dawson-Ector-Gaines-
     Guadalupe Mountains-Loving-Marfa Plateau-Martin-Midland-
     Pecos-Presidio Valley-Reeves County and Upper Trans Pecos-
     Terrell-Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.

&&

12/70
Hazardous weather outlook, Aug 30, 2:50 PM CDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
250 PM CDT TUE AUG 30 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-312000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
250 PM CDT TUE AUG 30 2016 /150 PM MDT TUE AUG 30 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS CAPABLE OF HEAVY RAINFALL,
LOCALIZED FLASH FLOODING AND FREQUENT LIGHTNING STRIKES WILL BE
POSSIBLE TONIGHT ACROSS MUCH OF THE REGION. A FLASH FLOOD WATCH
IS IN EFFECT FOR ALL BUT FAR EASTERN PERMIAN BASIN THROUGH TONIGHT.
ELEVATED FLOWS, IF NOT FLOODING, WILL BE POSSIBLE ON THE RIO
GRANDE RIVER, OR THE PECOS RIVER IN NEW MEXICO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS MUCH OF THE AREA
THROUGH THURSDAY. HEAVY RAINFALL AND LOCALIZED FLASH FLOODING
WILL CONTINUE TO BE THE MAIN CONCERN WITH THESE STORMS, ALONG WITH
FLOODING ALONG THE RIO GRANDE, IF NOT THE PECOS RIVER IN SOUTHEAST
NEW MEXICO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Aug 30, 4:22 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
422 PM CDT TUE AUG 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     FLASH FLOOD      20 SW CARLSBAD          32.20N 104.48W
08/30/2016                   EDDY               NM   PUBLIC

            LAST CHANCE ARROYO FLOODING RESULTING IN HIGHWAY 137 TO
            BE IMPASSIBLE.

&&

ANDREW.ARNOLD
Local storm report, Aug 30, 4:23 PM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
423 PM CDT TUE AUG 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     FLASH FLOOD      15 SW CARLSBAD          32.25N 104.42W
08/30/2016                   EDDY               NM   PUBLIC

            DARK CANYON ARROYO IS FLOODING WITH 20-25 FOOT DEEP
            WATER.

&&

ANDREW.ARNOLD

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 7:42 PM CDTRiver Flood WarningMAFBrewster, Presidio54 hr
Aug 30, 9:06 PM CDTRiver Flood WarningMAFBrewster47 hr
Aug 31, 3:58 AM CDTAreal Flood AdvisoryMAFGaines3 hr
Aug 31, 8:26 AM CDTRiver Flood WarningMAFPresidio3 days
Aug 31, 1:15 PM CDTFlash Flood WatchMAFAndrews, Gaines30 hr
Aug 31, 2:30 PM CDTAreal Flood AdvisoryMAFLoving, Winkler2 hr
Aug 31, 4:08 PM CDTAreal Flood AdvisoryMAFGaines3 hr
Aug 31, 5:59 PM CDTFlash Flood WarningMAFAndrews3 hr
Aug 31, 6:05 PM CDTAreal Flood AdvisoryMAFMartin3 hr
Aug 31, 6:18 PM CDTAreal Flood AdvisoryMAFHoward, Martin3 hr
Aug 31, 6:46 PM CDTAreal Flood AdvisoryMAFEctor3 hr
Aug 31, 6:55 PM CDTAreal Flood AdvisoryMAFMitchell, Scurry3 hr

Nearby

River Flood Warnings in Texas, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.